Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 76, NWS San Angelo, TX

October 6, 2004Brown County, Texas

NWS San Angelo, TX issued this flash flood warning at Oct 6, 2004, 8:31 AM CDT for Brown County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2004, 8:31 AM CDT (13:31 UTC)
Expired
Oct 6, 2004, 10:30 AM CDT
In force
119 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Brown County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 061339
FFWSJT
TXC049-061530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
831 AM CDT WED OCT 6 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...EARLY...BROWNWOOD

* UNTIL 1030 AM CDT

* AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF THUNDERSTORMS IN EASTERN COLEMAN COUNTY MOVING EAST AT   
  20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THRIFTY AND OWENS.

ADDITIONAL RAINFALL AMOUNTS OF OVER ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

DUE TO SATURATED GROUND FROM RAINFALL YESTERDAY...EXCESSIVE RUNOFF 
FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS 
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED 
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY 
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN

LAT...LON 3199 9913 3155 9916 3174 9880 3203 9897

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 2:13 AM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Oct 6, 2:13 AM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
213 AM CDT WED OCT 6 2004

.SHORT TERM...
LINE OF CONVECTION JUST ABOUT TO ENTER MY WESTERN COUNTIES SO WILL GO
AHEAD AND GET THE AFD OUT A LITTLE EARLY. FOCUSING ON FIRST TWO
PERIODS ALMOST EXCLUSIVELY...WITH ONLY A QUICK LOOK FURTHER OUT. WILL
ALMOST GUARANTEE A FEW TWEAKS TO GRIDS BETWEEN NOW AND THE TIME
PRODUCTS ARE ISSUED...MAINLY TO ACCOUNT FOR THE LATEST RADAR TRENDS.

ANYWAY...UPPER LOW SPINNING INTO COLORADO THIS MORNING...WITH
SHORTWAVE ON THE SOUTH SIDE ROTATING THROUGH EASTERN NEW MEXICO.
WITH THE MOIST AXIS IN PLACE TO THE WEST...MCS QUICKLY FORMED AND
WILL TRANSLATE ACROSS WEST CENTRAL TEXAS THIS MORNING. THE NORTHERN
THIRD IS MOVING A LITTLE FASTER THAN THE REST AND WILL SHIFT ACROSS
THE BIG COUNTRY...WITH THE MAJORITY OF THE RAINFALL BEFORE 12Z.
STILL...WITH THE BACK EDGE OF THE MCS EXTENDING A GOOD 80 MILES
BEHIND THE LEADING EDGE...AT LEAST LIGHT RAINFALL SHOULD EXTEND TO
12Z. FARTHER SOUTH...CONVECTION SHOULD TAKE A LITTLE LONGER TO GET
HERE AND RUN A LITTLE LONGER INTO THE MORNING HOURS. HEAVY RAINFALL
LOOKS TO BE THE BIGGEST CONCERN...WITH A QUICK 1 OR 2 INCHES
POSSIBLE.

LOOKS LIKE MOST OF THE RAINFALL WILL END BY NOON AS SUBSIDENCE
BEHIND THE WAVE TAKES OVER...WITH EVEN A FEW PEEKS OF SUNSHINE BY
LATE AFTERNOON. HOWEVER...MODELS INDICATING ANOTHER SHORTWAVE TO
SPAWN ANOTHER MCS TO THE WEST...AGAIN MOVING TOWARD WEST CENTRAL
TEXAS NEAR OR AFTER MIDNIGHT. WILL RUN POPS ABOVE GUIDANCE VALUES
FOR TONIGHT.

&&

.LONG TERM...
MAIN TROUGH TO BE TOUGH TO BUDGE OVER THE NEXT FEW DAYS AND WILL
TAKE INTO EARLY IN THE WEEKEND TO FINALLY GET OUT. WILL NOT ARGUE
WITH A MENTION OF POPS INTO SATURDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     75  63  75  59 / 100  60  60  40
SAN ANGELO  76  63  76  59 / 100  60  60  30
JUNCTION    76  64  76  61 /  80  50  60  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

07
Hazardous weather outlook, Oct 6, 4:57 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
457 AM CDT WED OCT 6 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-070957-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
457 AM CDT WED OCT 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A LINE OF THUNDERSTORMS WILL CONTINUE TO ROLL ACROSS WEST CENTRAL
TEXAS THROUGH MID MORNING...AS A WEAK UPPER LEVEL DISTURBANCE MOVES
ACROSS THE AREA. LOCALLY HEAVY RAINFALL IS POSSIBLE...WITH RAINFALL
ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE. FLOODING OF POOR DRAINAGE
AREAS SUCH AS LOW LYING CITY STREETS AND LOW WATER CROSSINGS WILL BE
LIKELY AS THIS LINE PASSES.

A SECOND UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA AGAIN LATE
TONIGHT...SPAWNING ANOTHER AREA OF THUNDERSTORMS. AGAIN...THE MAIN
SEVERE WEATHER THREAT WILL BE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL ROUNDS OF THUNDERSTORMS...SOME WITH LOCALLY HEAVY
RAINFALL...WILL CONTINUE ACROSS WEST CENTRAL TEXAS INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Special weather statement, Oct 6, 2:40 AM CDT, 5 hours 51 minutes before
TXZ049-054-064>066-071-072-098-113-127-060930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
240 AM CDT WED OCT 6 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A SIGNIFICANT
WEATHER ALERT EFFECTIVE UNTIL 430 AM CDT FOR HASKELL...JONES...
FISHER...TAYLOR...NOLAN...STERLING...COKE...RUNNELS...TOM GREEN AND
IRION COUNTIES...

AT 230 AM CDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED FROM
SNYDER TO COLORADO CITY TO GARDEN CITY...MOVING EAST AT 30 MPH.
THESE STORMS HAVE SLOWED THEIR FORWARD SPEED A LITTLE...AND ARE NOW
EXPECTED TO REACH ROBY...ROTAN...ROSCOE...SWEETWATER...AND STERLING
CITY BETWEEN 3 AM AND 330 AM. WIND GUSTS TO 45 MPH AND FREQUENT
LIGHTNING CAN BE EXPECTED. IN ADDITION...HEAVY RAINFALL OF 1 TO 2
INCHES WILL BE LIKELY. POOR DRAINAGE AREAS SUCH A LOW LYING CITY
STREETS AND LOW WATER CROSSINGS WILL LIKELY BECOME FLOODED.

THE LINE OF STORMS SHOULD CONTINUE EAST...REACHING A LINE FROM
HASKELL TO ABILENE TO ROBERT LEE TO MERTZON LINE BY 430 AM.

RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

07
Special weather statement, Oct 6, 3:51 AM CDT, 4 hours 40 minutes before
TXZ049-054-098-099-113-114-127-128-061000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
351 AM CDT WED OCT 6 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A SIGNIFICANT
WEATHER ALERT EFFECTIVE UNTIL 500 AM CDT FOR HASKELL...
THROCKMORTON...SHACKELFORD...JONES...FISHER...TAYLOR...CALLAHAN AND
NOLAN COUNTIES...

AT 350 AM CDT...A LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN
EXTENDED FROM ASPERMONT TO HAMLIN TO ROBY TO SWEETWATER TO ROBERT
LEE. THE LINE OF STORMS WAS MOVING EAST AT 30 MPH. THE STORMS WILL
MOVE INTO ANSON AROUND 430 AM...HASKELL AND ABILENE AND BUFFALO GAP
AROUND 5 AM.

HEAVY RAINFALL OF 1 TO 2 INCHES IS LIKELY...ALONG WITH WIND GUSTS OF
30 TO 40 MPH. FLOODING OF LOW WATER CROSSINGS AND LOW LYING STREETS
IS LIKELY.

RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

04
Special weather statement, Oct 6, 3:53 AM CDT, 4 hours 38 minutes before
TXZ064>066-071>073-076>078-168-061030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
353 AM CDT WED OCT 6 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A SIGNIFICANT
WEATHER ALERT EFFECTIVE UNTIL 515 AM CDT FOR STERLING...COKE...
RUNNELS...TOM GREEN...CONCHO...IRION...SCHLEICHER...MENARD...CROCKETT
AND SUTTON COUNTIES...

AT 355 AM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
SWEETWATER TO ROBERT LEE TO STERLING CITY TO BIG LAKE AND IRAAN. THE
STORMS WERE MOVING EAST AT 25 MPH.

VERY HEAVY RAINS OF 1 TO 2 INCHES ARE LIKELY AS THE STORMS MOVE
EAST. GUSTY WINDS OF 30 TO 40 MPH ARE ALSO POSSIBLE. THE STORMS
SHOULD MOVE ALONG A WINTERS...BALLINGER...SAN ANGELO...OZONA LINE
AROUND 530 AM.

FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS IS LIKELY. DO
NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TURN AROUND. DONT DROWN.

04
Special weather statement, Oct 6, 5:05 AM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
505 AM CDT WED OCT 6 2004

TXZ064>066-071>073-076>078-168-169-061200-

COKE TX-CONCHO TX-CROCKETT TX-IRION TX-KIMBLE TX-MENARD TX-RUNNELS
TX-SCHLEICHER TX-STERLING TX-SUTTON TX-TOM GREEN TX-
505 AM CDT WED OCT 6 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A SIGNIFICANT
WEATHER ALERT EFFECTIVE UNTIL 700 AM CDT FOR STERLING...COKE...
RUNNELS...TOM GREEN...CONCHO...IRION...SCHLEICHER...MENARD...
CROCKETT...KIMBLE AND SUTTON COUNTIES...

AT 500 AM CDT...A LINE OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL
EXTENDED FROM ROBERT LEE TO JUST WEST OF MERTZON AND OZONA. THE LINE
WAS MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORMS WILL MOVE ACROSS MERTZON AND OZONA THROUGH
6 AM. SAN ANGELO...ELDORADO... AND SONORA CAN EXPECT STORMS FROM 6
TO 7 AM. INTENSE HEAVY RAINS OF 1 TO 2 INCHES ARE LIKELY. FLOODING
OF LOW WATER CROSSINGS IS POSSIBLE. LIGHTER SHOWERS WILL CONTINUE
THROUGH MID MORNING.

04
Special weather statement, Oct 6, 7:20 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
720 AM CDT WED OCT 6 2004

TXZ065-066-072-073-077-078-139-154-168-169-061500-

COKE TX-COLEMAN TX-CONCHO TX-KIMBLE TX-MCCULLOCH TX-MENARD TX-RUNNELS
TX-SCHLEICHER TX-SUTTON TX-TOM GREEN TX-
711 AM CDT WED OCT 6 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A SIGNIFICANT
WEATHER ALERT EFFECTIVE UNTIL 1000 AM CDT FOR COKE...RUNNELS...
COLEMAN...TOM GREEN...CONCHO...MCCULLOCH...SCHLEICHER...MENARD...
KIMBLE AND SUTTON COUNTIES...

AT 720 AM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM WINTERS
TO BALLINGER TO PAINTROCK..TO ABOUT 10 MILES EAST OF SAN
ANGELO...ELDORADO AND SONORA. THE STORMS WERE MOVING EAST AT 25 MPH.

VERY HEAVY RAINFALL OF 1 TO 2 INCHES CAN BE EXPECTED. THIS WILL FILL
LOW WATER CROSSINGS AND LOW LYING AREAS. LIGHT RAINS WILL CONTINUE 2
TO 3 HOURS AFTER THE THUNDERSTORMS PASS.

THE STORMS WILL MOVE THROUGH FROM 745 AM TO 9 AM...COLEMAN AND
MENARD AND JUNCTION FROM 830 AM TO 10 AM.  THE STORMS PRODUCED 1.22
INCHES OF RAIN IN AN HOUR AT THE AIRPORT IN SAN ANGELO. THERE WERE
TWO WATER RESCUES OF CARS IN SAN ANGELO.

RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

04

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.